Alert archive / North Dakota / Tornado Warnings in 2014
Tornado Warning 21, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Sep 4, 2014, 4:10 AM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 4:10 AM CDT (09:10 UTC)
- Expired
- Sep 4, 2014, 4:49 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:10 AM CDT | HAIL 1.75 | 8 E Enderlin, ND | |
| Sep 4, 4:17 AM CDT | TORNADO 1 | Leonard, ND | A TORNADO WRAPPED IN DOWNBURST WINDS AND HEAVY RAINS TRACKED INTERMITTENTLY FOR ABOUT 11 MILES TO AROUND 1 MILE SOUTHEAST OF KINDRED BY 435 AM CDT. BRICK FACING AND ROOFING MATERIAL WAS TORN OFF A BUILDING IN LEONARD. NUMEROUS LARGE 2 FOOT DIAMETER COTTONWOOD |
| Sep 4, 4:30 AM CDT | TSTM WND DMG | 1 S Kindred, ND | TEN LARGE OAK TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 1:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
728 WFUS53 KFGF 040910 TORFGF NDC017-073-077-041000- /O.NEW.KFGF.TO.W.0021.140904T0910Z-140904T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 410 AM CDT THU SEP 4 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 500 AM CDT * AT 409 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 5 MILES SOUTHEAST OF ALICE...AND MOVING NORTHEAST AT 40 MPH. HAZARD...TORNADO. SOURCE...RADAR INDICATED ROTATION. IMPACT...EXPECT DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES. * THIS DANGEROUS STORM WILL BE NEAR... EMBDEN AROUND 415 AM CDT. CHAFFEE AROUND 420 AM CDT. DURBIN AROUND 435 AM CDT. MAPLETON AROUND 445 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WEST FARGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4706 9688 4653 9690 4657 9762 4685 9762 TIME...MOT...LOC 0910Z 247DEG 35KT 4672 9746 TORNADO...RADAR INDICATED HAIL...<.75IN $$ JR
1 follow-up statement
946 WWUS53 KFGF 040949 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 449 AM CDT THU SEP 4 2014 NDC017-073-077-040959- /O.CAN.KFGF.TO.W.0021.000000T0000Z-140904T1000Z/ CASS ND-RANSOM ND-RICHLAND ND- 449 AM CDT THU SEP 4 2014 ...THE TORNADO WARNING FOR NORTHWESTERN RICHLAND...NORTHEASTERN RANSOM AND SOUTHERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 AM CDT. LAT...LON 4706 9688 4653 9690 4657 9762 4685 9762 TIME...MOT...LOC 0949Z 247DEG 35KT 4687 9695 $$ JR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Sep 4, 2:33 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 4, 2:33 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 233 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES. STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING. NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS... BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z FRIDAY. FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH DIMINISHING WINDS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE HIGH MOVES ACROSS THE NORTHERN PLAINS. SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END OF THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1144 PM CDT WED SEP 3 2014 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT. USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS. THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...EWENS LONG TERM...EWENS/JR AVIATION...TG
Hazardous weather outlook, Sep 3, 5:56 PM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 PM CDT WED SEP 3 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 556 PM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND POSSIBLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR/TG
In the hours before
Special weather statement, Sep 4, 2:19 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 219 AM CDT THU SEP 4 2014 MNZ002-003-NDZ029-030-039-040815- CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND- 219 AM CDT THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT... AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... ARTHUR AND AMENIA AROUND 225 AM CDT. HUNTER AROUND 230 AM CDT. PROSPER AROUND 235 AM CDT. HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766 TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:19 AM CDT | Special Weather Statement | FGF | Traill | 56 min |
| Sep 4, 2:36 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 54 min |
| Sep 4, 2:40 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 65 min |
| Sep 4, 2:48 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 42 min |
| Sep 4, 3:13 AM CDT | Tornado Warning | FGF | Barnes | 47 min |
| Sep 4, 3:28 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Sep 4, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 54 min |
| Sep 4, 3:55 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Ransom, Richland | 8 hr |
| Sep 4, 4:02 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 58 min |
Nearby
Tornado Warnings in North Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.